Side Effects of Abilify Video

I was looking to add a video to my blog and found this little cartoon on YouTube talking about the side effects of abilify as stated in commercials. I found it cute as it has an entertaining twist to a serious topic.

 

Here is a serious discussion of the various Abilify side effects:

Abilify is a typical anti-psychotic drug used to maintain stability of schizophrenic patients. It is adjunct with lithium or valproate to treat manic and mixed episodes in bipolar I with or without psychotic features. All medications like aripiprazole or abilify have side effects or adverse reactions which may or may not appear in patients who take it.

Abilify might create side effects in almost all of our body systems.

In the central nervous system (CNS) it can cause agitation. This is a feeling of anxiety and nervousness where patients appear to be apprehensive. Patients taking this antipsychotic drug may also experience akathisia or some uncontrollable limb and body movement. Patients may further demonstrate cognitive impairment where disorientation and confusion from person, place and time may occur.

Changes in the thought process and perception are common CNS side effects of abilify. The patient shows to have delusional thoughts where he believes in something impossible to happen.

Patients may also display hallucination, which can occur in any of our senses. It can be auditory, where he believes to hear something when actually no one is talking; visual, where he thinks that he sees something that is not there; gustatory, where he thinks to taste something; tactile, where he feels touching; and olfactory, which is a hallucination about smell.abilify hallucinations

It should be used cautiously in patients with cardiovascular and cerebrovascular diseases or conditions that predispose them to hypotension. It might also cause arrhythmias or irregular heart or pulse rates, which can be either slow – known as bradycardia or fast which is called tachycardia. These complications of chest pain and circulatory collapse can lead to cardiopulmonary arrest.

The eyes can also be affected as sometimes the side effects can cause blurring of vision and conjunctivitis.

Patients can have a dry mouth, so sugar free gum is advised to be given. However, in some cases increased salivation can occur. Patients may also experience rhinitis and sinusitis. And one of the most serious side effects in the throat is laryngospasm and oropharyngeal spasm that can even cause death if not promptly treated.

In diabetic patients, blood sugar levels should be monitored since hypoglycemia can be caused.  Weight monitoring should be done if the patients experience abdominal discomfort resulting into diarrhea and vomiting. However, some patients may suffer from constipation due to decreased appetite or difficulty of swallowing.

Side effects in the gastro-urinary system can include urinary incontinence particularly in elderly patients and renal failure as the worst scenario.

The muscles can be affected with muscle spasms, limb and neck rigidity.

In the respiratory system the causes can be apnea or sudden cessation of breathing for a few seconds, especially while sleeping. Care givers should monitor the patient for difficulty of swallowing or somnolence which could be a predisposition to accidental injury or aspiration.

The patient’s skin may become dry causing it to be itchy which then leads to building rash formations. On the other hand some patients may experience excessive sweating or medically known as diaphoresis.

This medication can cause lethargy and light-headedness resulting in insomnia and hostility.

One of the most important nursing considerations before giving this medication is to know if an elderly patient is having dementia-related psychosis, because the medication can increase the risk of death.

As mentioned earlier all medications are having side effects, but the extent of the side effects will be different for every patient. So whenever two or more manifestations of adverse reactions to aripiprazole as discussed in this article appear, immediately consult with a doctor.

 

Leave a Reply